As per the GOI circular on price capping of Orthopaedic Knee implant by NPPA(National Pharmaceutical Pricing Authority), new prices of knee implants have been implemented effective 16th August 2017. For details on knee implant pricing across our hospitals. CLICK HERE | As per GOI’s circular dated 02nd April 2018 on price-capping of stents by NPPA(National Pharmaceutical Pricing Authority), new prices of coronary stents are revised with effect from 01st April, 2018. For details on stent pricing.CLICK HERE
Request an Appointment

Antibiotic-associated diarrhea

Antibiotic-associated diarrhea describes frequent, watery bowel movements (diarrhea) that occur in response to medications used to treat bacterial infections (antibiotics).

Most often, antibiotic-associated diarrhea is mild and clears up shortly after you stop taking the antibiotic. But in some cases, antibiotic-associated diarrhea leads to colitis, an inflammation of your colon, or a more serious form of colitis called pseudomembranous colitis. Both can cause abdominal pain, fever and bloody diarrhea.

Mild antibiotic-associated diarrhea may not require treatment. More serious antibiotic-associated diarrhea may require stopping or switching antibiotic medications.

Symptoms Causes Risk factors Complications Prevention

Antibiotic-associated diarrhea can cause signs and symptoms that range from mild to severe.

Common signs and symptoms

For most people, antibiotic-associated diarrhea causes mild signs and symptoms, such as:

  • Loose stools
  • More-frequent bowel movements

Antibiotic-associated diarrhea is likely to begin about a week after you start the antibiotic therapy. Sometimes, however, diarrhea and other symptoms may not appear for days or even weeks after you've finished antibiotic treatment.

More-serious signs and symptoms

Some people experience a more serious form of antibiotic-associated diarrhea. When the overgrowth of harmful bacteria is severe, you may have signs and symptoms of colitis or pseudomembranous colitis, such as:

  • Frequent, watery diarrhea
  • Abdominal pain and cramping
  • Fever
  • Mucus in your stool
  • Bloody stools
  • Nausea
  • Loss of appetite

When to see a doctor

Call your doctor right away if you experience signs and symptoms of serious antibiotic-associated diarrhea. These signs and symptoms are common to a number of conditions, so your doctor may recommend tests to determine the cause.

Antibiotic-associated diarrhea occurs when antibacterial medications (antibiotics) upset the balance of good and bad bacteria in your gastrointestinal tract.

The antibiotics most likely to cause diarrhea

Nearly all antibiotics can cause antibiotic-associated diarrhea, colitis or pseudomembranous colitis. The antibiotics most commonly linked to antibiotic-associated diarrhea include:

  • Cephalosporins, such as cefixime (Suprax) and cefpodoxime
  • Clindamycin (Cleocin)
  • Penicillins, such as amoxicillin (Amoxil, Larotid, others) and ampicillin
  • Fluoroquinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)

How antibiotics cause diarrhea

Your digestive tract is a complex ecosystem that's home to millions of microorganisms (intestinal flora), including hundreds of species of bacteria. Many of these bacteria are beneficial, performing essential functions.

But some of the bacteria that normally inhabit your intestinal tract are potentially dangerous. These harmful bacteria are usually kept in check by beneficial bacteria unless the delicate balance between the two is disturbed by illness, medications or other factors.

Antibiotics can be especially disruptive to intestinal flora because they destroy beneficial bacteria along with harmful ones. Sometimes, without enough "good" microorganisms, "bad" bacteria that are resistant to the antibiotic you received grow out of control, producing toxins that can damage the bowel wall and trigger inflammation.

Clostridium difficile causes most serious antibiotic-associated diarrhea

The bacterium responsible for almost all cases of pseudomembranous colitis and many instances of severe antibiotic-associated diarrhea is C. difficile. Most people acquire a C. difficile infection during a stay in a hospital or nursing home after they've received antibiotics.

Antibiotic-associated diarrhea can occur in anyone who undergoes antibiotic therapy. But you're more likely to develop antibiotic-associated diarrhea if you:

  • Have had antibiotic-associated diarrhea in the past, have taken antibiotic medications for an extended period of time or are taking more than one antibiotic medication
  • Are age 65 or older
  • Have had surgery on your intestinal tract
  • Have recently stayed in a hospital or nursing home
  • Have a serious underlying illness affecting your intestines, such as inflammatory bowel disease, Crohn's disease or celiac disease

The most severe form of antibiotic-associated diarrhea, pseudomembranous colitis, can rarely lead to life-threatening complications, including:

  • Dehydration. Severe diarrhea can lead to excessive loss of fluids and electrolytes — essential substances such as sodium and potassium. Extreme fluid loss can cause serious complications. Signs and symptoms of dehydration include a very dry mouth, intense thirst, little or no urination, and extreme weakness.
  • A hole in your bowel (bowel perforation). Extensive damage to the lining of your large intestine can lead to a perforation in the wall of your intestine, requiring surgery to repair the hole.
  • Toxic megacolon. In this condition, your colon becomes unable to expel gas and stool, causing it to become greatly distended (megacolon). Signs and symptoms of toxic megacolon include abdominal pain and swelling, fever, and weakness. Toxic megacolon is a serious complication that can lead to infection or a ruptured colon. Toxic megacolon requires aggressive treatment, usually with medications or possibly surgery.
  • Death. Severe complications caused by antibiotic-associated diarrhea can result in death.

To help prevent antibiotic-associated diarrhea, try to:

  • Take antibiotics only when necessary. Limit your antibiotic use and don't use antibiotics unless you and your doctor feel they're absolutely necessary. For instance, antibiotics can treat bacterial infections, but they won't help viral infections, such as colds and flu.
  • Ask caregivers to wash their hands. If you're hospitalized, ask each person you come in contact with to wash his or her hands before touching you. This may reduce the risk that you'll come in contact with C. difficile, the bacterium that can cause serious antibiotic-associated diarrhea.
  • Tell your doctor if you've experienced antibiotic-associated diarrhea in the past. Having antibiotic-associated diarrhea once increases the chance that antibiotics may cause that same reaction again. Your doctor may select an antibiotic that is less likely to cause diarrhea.
  • Consider probiotics if you've had antibiotic-associated diarrhea in the past. Probiotics are concentrated supplements of beneficial organisms, such as bacteria and yeast, that you take in capsule or liquid form. Some yogurts and other foods also contain probiotics.

    Some evidence suggests that taking probiotics during antibiotic treatment may reduce the risk of diarrhea in people who've had antibiotic-associated diarrhea caused by C. difficile in the past. Some studies haven't found probiotics to be useful. Ask your doctor about whether probiotics could help you.

© 1998-2015 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of use